Hail, Alcorn
- When
- May 12, 2:10 PM CST to 2:15 PM CST
- Where
- Alcorn County, 6 mi SSE of Corinth
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.850, -88.480
Brief golfball size hail causing damage to a vehicle.
A passing upper level disturbance produced a broken line of thunderstorms across West Tennessee and Northeast Mississippi on the afternoon of May 12th. A few cells produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A passing upper level disturbance produced a broken line of thunderstorms across West Tennessee and Northeast Mississippi on the afternoon of May 12th. A few cells produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 12, 11:25 AM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1225 PM CDT THU MAY 12 2016 .UPDATE... 18z Aviation Discussion update. && .PREV DISCUSSION... /issued 405 AM CDT THU MAY 12 2016/ DISCUSSION...09Z Surface analysis this morning places a cold front from northern Illinois back through Saint Louis/Springfield Missouri, then into the Red River valley in Texas and west Texas. Regional WSR-88D radar trends overnight have shown last evening's convective activity beginning to enter portions of northwest Tennessee, and showers and thunderstorms located along the cold front in northwest Arkansas. As of 4 am CDT, temperatures across the Mid South are predominantly in the lower 70s at most locations. Strong to severe thunderstorm potential today and tonight is the predominant forecast challenge in this morning's forecast issuance. Yesterday evening's Mesoscale Convective System (MCS) which affected portions of east/southeast Missouri, Illinois, and western Kentucky has weakened overnight with Water Vapor satellite trends indicating warming cloud tops. Additional showers and thunderstorms have been occurring across northwest Arkansas along the cold front. 00z KLZK upper air sounding had indicated a capping inversion present at 850 mb. Short term model trends suggest this capping inversion will continue to weaken today, resulting in the development of showers and thunderstorms across areas mainly along and north of I-40 this morning and spreading south across areas along and south of I-40 this afternoon. Short term models, especially the 6/7z HRRR runs indicate upstream convective activity over western Arkansas will gradually move into the Mid-South this morning with additional re- development of showers and thunderstorms as the front moves through the area this afternoon. High temperatures today are anticipated to rise into the upper 70s to lower/middle 80s with the warmest readings across northeast Mississippi. Surface based CAPE values between 1500-2500 J/kg, 0-6 km Bulk Shear values between 20-30 kts suggest a potential for some quasi-organized activity with damaging winds and perhaps large hail possible with any thunderstorms that are able to reach severe limits. Precipitable water values around 2 inches also suggests a potential for localized heavy rainfall. The aforementioned cold front will move east of the forecast area this evening with convective activity gradually diminishing as high pressure builds into the forecast area. Rain free weather is expected for Friday. Models indicate another cold front embedded within northwest flow aloft will drop into the Lower Mississippi valley Friday night into Saturday morning. However, little if any rainfall is expected with its passage and left out any mention of rain chances in the forecast. An unsettled weather pattern is expected to develop across the Mid-South for Sunday through at least the middle of next week as upper level flow returns to the southwest and a series of upper level disturbances bring shower and thunderstorm chances back to the region each day. CJC && .AVIATION... 18z TAF Set Pre frontal convection still ongoing at the beginning of the taf period at KMKL will move quickly east. More isolated activity will be possible at KTUP early in the period. MVFR cigs will likely prevail through early afternoon at KJBR and KMEM...to late afternoon at KMKL and KTUP. Additional storm development along a cold front pushing through the area may impact KTUP later this afternoon with reduced cigs/vsbys. Elsewhere...it appears that the atmosphere will remain too worked over from morning convection to get much more than isolated showers redeveloping along the front. Winds will remain light northeasterly behind the morning convective complex before becoming northwesterly at 10-12 kts with higher gusts behind the front this afternoon. Skies should clear by this evening and persist vfr through the remainder of the TAF forecast period. Winds will become light northerly overnight through Friday morning. JLH && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1150 AM CDT THU MAY 12 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1150 AM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF WEST TENNESSEE ALONG AND EAST OF A DRESDEN...JACKSON...AND BOLIVAR LINE. THE SLIGHT RISK ALSO INCLUDES EXTREME NORTHEAST MISSISSIPPI ALONG AND NORTHEAST OF CORINTH. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER THE REST OF NORTH MISSISSIPPI AND A PORTION OF WEST TENNESSEE EAST OF MEMPHIS AND DYERSBURG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER A PORTION OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI. SWC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
132 PM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM TSTM WND DMG 6 SSE CAMDEN 35.98N 88.06W
05/12/2016 BENTON TN TRAINED SPOTTER
SIGN BLOWN DOWN NEAR BIRDSONG MARINA. TIME ESTIMATED FROM
RADAR.
&&
GWThe Columbus AFB radar (KGWX), 107 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Brief golfball size hail causing damage to a vehicle.
Utility lines down on County Road 300 near the town of Glen.
A couple of trees knocked down and a light pole snapped in two on County Road 261 in Bissel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633570, 633571, 633572.